Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Oct 14, 2017, 10:26 AM EDT. It took effect at Oct 14, 2017, 8:00 PM EDT. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 10:26 AM EDT (14:26 UTC)
- In effect from
- Oct 14, 2017, 8:00 PM EDT
- Expired
- Oct 15, 2017, 6:33 PM EDT
- In force
- 23 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
234 WHUS73 KGRR 141426 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1026 AM EDT SAT OCT 14 2017 LMZ844>849-142230- /O.UPG.KGRR.GL.A.0008.171015T0000Z-171016T0000Z/ /O.NEW.KGRR.GL.W.0016.171015T0000Z-171016T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1026 AM EDT SAT OCT 14 2017 ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST WINDS INCREASING THIS EVENING TO 30 TO 40 KNOT GALES. GALES THEN BECOMING NORTHWEST SUNDAY MORNING, THEN DIMINISHING SUNDAY EVENING. * WAVES...BUILDING TO 8 TO 12 FEET LATE TONIGHT AND SUNDAY. WAVES SUBSIDING SUNDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HOVING
7 follow-up statements
987 WHUS73 KGRR 141956 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 356 PM EDT SAT OCT 14 2017 LMZ844>849-150400- /O.CON.KGRR.GL.W.0016.171015T0000Z-171016T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 356 PM EDT SAT OCT 14 2017 ...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT SUNDAY... * WINDS...SOUTHWEST WINDS INCREASING THIS EVENING TO 30 TO 40 KNOT GALES. GALES TO 45 KNOTS THEN BECOMING NORTHWEST SUNDAY MORNING, THEN DIMINISHING SUNDAY EVENING. * WAVES...BUILDING TO 11 TO 15 FEET THROUGH SUNDAY. WAVES SUBSIDING SUNDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ NJJ
515 WHUS73 KGRR 150241 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1041 PM EDT SAT OCT 14 2017 LMZ844>849-151045- /O.CON.KGRR.GL.W.0016.000000T0000Z-171016T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1041 PM EDT SAT OCT 14 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY... * WINDS...SOUTH TO 30 KNOTS REST OF TONIGHT VEERING SOUTHWEST TOWARD DAYBREAK. WEST GALES TO 40 KNOTS SUNDAY VEERING NORTHWEST TO 45 KNOTS. * WAVES...3 TO 5 FEET TONIGHT BUILDING TO 7 TO 11 FEET LATE. 9 TO 13 FEET ON SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JK
380 WHUS73 KGRR 150742 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 342 AM EDT SUN OCT 15 2017 LMZ844>849-151545- /O.CON.KGRR.GL.W.0016.000000T0000Z-171016T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 342 AM EDT SUN OCT 15 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...WEST GALES TO 35 KNOTS VEERING NORTHWEST TO 45 KNOTS. * WAVES...4 TO 8 FEET TONIGHT BUILDING TO 11 TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
850 WHUS73 KGRR 150743 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 AM EDT SUN OCT 15 2017 LMZ844>849-151545- /O.CON.KGRR.GL.W.0016.000000T0000Z-171016T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 343 AM EDT SUN OCT 15 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...WEST GALES TO 35 KNOTS VEERING NORTHWEST TO 45 KNOTS. * WAVES...4 TO 8 FEET BUILDING TO 11 TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
088 WHUS73 KGRR 151504 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1104 AM EDT SUN OCT 15 2017 LMZ844>849-152315- /O.CON.KGRR.GL.W.0016.000000T0000Z-171016T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1104 AM EDT SUN OCT 15 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...NORTHWEST GALES TO 35 KNOTS DIMINISHING THIS EVENING. * WAVES...4 TO 8 FEET BUILDING TO 10 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
958 WHUS73 KGRR 151947 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 347 PM EDT SUN OCT 15 2017 LMZ844>849-160000- /O.CON.KGRR.GL.W.0016.000000T0000Z-171016T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 347 PM EDT SUN OCT 15 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS...NORTHWEST GALES TO 35 KNOTS DIMINISHING THIS EVENING. * WAVES...9 TO 13 FEET SUBSIDING TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
314 WHUS73 KGRR 152233 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 633 PM EDT SUN OCT 15 2017 LMZ844>849-160645- /O.CAN.KGRR.GL.W.0016.000000T0000Z-171016T0000Z/ /O.NEW.KGRR.SC.Y.0071.171015T2233Z-171016T1200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 633 PM EDT SUN OCT 15 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT MONDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...NORTHWEST TO 30 KNOTS DIMINISHING TONIGHT. * WAVES...7 TO 11 FEET SUBSIDING TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 14, 7:20 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 14, 7:20 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
720 AM EDT Sat Oct 14 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 315 AM EDT Sat Oct 14 2017
A storm system will track northeastward through the region today
through Sunday. This system will bring several rounds of showers
and thunderstorms with heavy rain at times. Flooding will be
possible. In addition some of the storms could be severe. Strong
wind gusts are expected on Sunday as the storm pulls away.
&&
.SHORT TERM...(Today through Monday)
Issued at 315 AM EDT Sat Oct 14 2017
Decided to go with a flood watch. Trends in the high res models
seem to support stalling the frontal boundary in my CWA with the
northward movement of the front less certain to occur. This is
because the mid to upper level winds remain fairly parallel to the
front. PWAT values are very unusual for this time of the year up
around 1.75 inches. Low lcls and thin deep cape support efficient
rainfall. Aloft diffluence is noted across the boundary into
tonight...enhancing the lift. With the boundary not moving
much...training is likely to occur. Concern for more than 4 inches
exists. Leaves may clog drains as well creating enhanced urban
issues.
Slight risk for severe weather into tonight. Impressive low level
wind fields are forecasted to develop...thus damaging winds seem
to be the main risk. Isolated Tor possible...but not much CAPE
down low.
Gusts over 40 mph look likely for Sunday. Will need to monitor the
wind advisory potential. Will mention this in the HWO.
.LONG TERM...(Monday night through Friday)
Issued at 315 AM EDT Sat Oct 14 2017
Any lingering light pcpn Monday should end by Monday evening and
winds will become southwesterly by then. Min temps Monday night will
range from the upper 30's over our far ne fcst area to the middle
40's south. Frost is not anticipated given these temps and sw winds.
Fair wx will continue for mid to late week as a sfc high pressure
ridge takes hold of our wx pattern. Very persistent sw flow waa will
continue through the rest of the week and allow temps to undergo a
slow gradual moderating trend. Temperatures will average around 5 to
10 degrees above normal for this time of year from Tuesday through
Friday and high temperatures could reach the lower 70's by late
week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 713 AM EDT Sat Oct 14 2017
Abundant moisture will be flowing into the TAF sites into
tonight...leading to some impacts. IFR and lower conditions will
exist in the region to start the period as the front this moisture
will be lifting over does not move very much into the evening. The
atmosphere will be unstable so a risk for storms exists.
The wind will shift late tonight as cold front arrives from the
west. Powerful winds will exist along and behind the front so
gusts over 35 knots look likely.
&&
.MARINE...
Issued at 315 AM EDT Sat Oct 14 2017
Will keep the gale watch going. Tight pressure gradient develops
ahead of and behind the deepening low that tracks through the CWA.
Not sure how strong the winds will be in the warm air
advection...but 925 mb winds top 40 knots by 06z.This will likely
need to be upgraded later this am.
&&
.HYDROLOGY...
Issued at 326 PM EDT Fri Oct 13 2017
We continue to expect a large area of 1 to 2 inch rainfall across
much of the forecast area with the most intense rainfall occurring
Saturday evening. There is potential for significantly greater
amounts in excess of 3 inches in spots, which could produce moderate
localized flooding. There is some disagreement about exactly where
the heaviest rain will fall.
Some of the larger scale forecast models place a broad swath of 2+
inch accumulation totals from Muskegon to Mount Pleasant, which
would mostly affect the Muskegon and Chippewa river basins. Some of
the finer scale convection allowing models place the greatest
precipitation farther south towards the I-94 corridor.
Ensemble river forecasts suggest that even with the greater rainfall
amounts, there remains a limited chance for achieving flood stage in
mainstem rivers in the affected basins. River advisories seem much
more probable.
The overall environment highly favors training or back building
convection which could produce rainfall rates of 1-2 inches per hour
and totals well over 3 inches in spots. Smaller streams, basins, and
urbanized areas could see significant flooding if overlapped by
these local areas of enhanced rainfall. Another factor that may
exacerbate nuisance flooding is the falling leaves that might clog
smaller drainage systems.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ043>046-050>052-056>059-
064>067-071>073.
LM...Gale Watch from this evening through Sunday evening for
LMZ844>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Laurens
AVIATION...MJS
HYDROLOGY...TJT
MARINE...MJSHazardous weather outlook, Oct 14, 3:52 AM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 352 AM EDT Sat Oct 14 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 352 AM EDT Sat Oct 14 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Small stream and urban flooding is possible through tonight. Rainfall rates over a half inch per hour will accompany the heaviest downpours. Leaves could clog drains enhancing the urban flood risk. A slight risk for severe thunderstorms exists into tonight. Damaging winds are the main risks. An isolated tornado will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding could linger into Sunday if enough rain falls. Larger rivers are forecasted to experience steady rises. Scattered power outages may occur on Sunday as gusty winds over 40 mph may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into tonight. LMZ844>849-150800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 352 AM EDT Sat Oct 14 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms may pose a risk to mariners today and tonight. The wind will increase going into tonight and gales may develop. Boating will become hazardous. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale force winds look likely for Sunday. This will build the waves to over 8 feet for much of the nearshore area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into tonight.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 3:14 AM EDT | Flood Watch | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more | 24 hr |
| Oct 14, 11:37 AM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 28 hr |
| Oct 14, 1:16 PM EDT | Areal Flood Advisory | GRR | Calhoun, Kalamazoo, Van Buren | 24 hr |
| Oct 14, 4:06 PM EDT | Areal Flood Warning | GRR | Calhoun, Kalamazoo, Van Buren | 65 hr |
| Oct 14, 5:08 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Eaton, Ingham, Jackson | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.